Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 12, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Mar 23, 2018, 4:39 AM MDT for Otero County, New Mexico. It took effect at Mar 23, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2018, 4:39 AM MDT (10:39 UTC)
- In effect from
- Mar 23, 2018, 12:00 PM MDT
- Expired
- Mar 23, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4026 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS74 KEPZ 231039 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 439 AM MDT Fri Mar 23 2018 ...Windy conditions to develop this afternoon over the Sacramento mountains... .As high pressure moves away early Friday the region will come under the influence of a Pacific trough deepening to the west. This feature will allow for stronger winds aloft to move over the region. Deep mixing due to near record temperatures will allow for those stronger winds to mix down to the surface this afternoon, especially over the higher elevations across southern New Mexico. These stronger winds are expected to repeat each day through Monday. Nights will likely remain breezy over east slopes and over ridges. NMZ415-416-240200- /O.NEW.KEPZ.WI.Y.0012.180323T1800Z-180324T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 439 AM MDT Fri Mar 23 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from noon today to 8 PM MDT this evening. * LOCATION...The higher elevations of the Sacramento mountains, mainly over exposed upper slopes and ridge, through passes, and over east slopes. * TIMING...Winds will increase by noon. Strongest winds will peak in the late afternoon and early evening hours before sunset. Winds will slacken but remain breezy during the evening. * WINDS...Southwest to west 25 to 35 mph with gusts to 45 and occasionally 50 mph. * IMPACTS...Sudden wind gusts may be troublesome for drivers, especially in lightweight or high profile vehicles. Strong winds may cause blowing dust, reducing visibilities and may cause flying debris. Light outdoor objects could be moved by the strong winds. Some weak trees may be blown down. Wildfire starts and fast fire growth is also possible PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Bird
2 follow-up statements
164 WWUS74 KEPZ 231715 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1115 AM MDT Fri Mar 23 2018 ...Windy conditions to develop this afternoon over the Sacramento mountains... ...Windy Across Southern New Mexico and west Texas Saturday Afternoon and Early Evening... .An upper level disturbance will move slowly to the east today through the weekend while a surface low strengthens to the northeast. This weather pattern will produce windy conditions across the region with areas of blowing dust and low visibility during much of the period through Sunday and possibly into Monday. NMZ415-416-240200- /O.NEW.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/ /O.CON.KEPZ.WI.Y.0012.180323T1800Z-180324T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1115 AM MDT Fri Mar 23 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from 2 PM to 8 PM MDT Saturday. * LOCATION...The higher elevations of the Sacramento mountains, mainly over exposed upper slopes and ridge, through passes, and over east slopes. * TIMING...Winds will increase by noon. Strongest winds will peak in the late afternoon and early evening hours before sunset. Winds will decrease tonight but strengthen again on Monday. * WINDS...Southwest to west 25 to 35 mph with gusts to 45 and occasionally 50 mph. * IMPACTS...Sudden wind gusts may be troublesome for drivers, especially in lightweight or high profile vehicles. Strong winds may cause blowing dust, reducing visibilities and may cause flying debris. Light outdoor objects could be moved by the strong winds. Some weak trees may be blown down. Wildfire starts and fast fire growth is also possible PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ401>414-417-TXZ418>424-240200- /O.NEW.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/ Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 1115 AM MDT Fri Mar 23 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from 2 PM to 8 PM MDT Saturday. * TIMING...Winds will increase during the late morning and early afternoon with maximum speeds occurring from around 3 PM to 6 PM. * WINDS...West to southwest winds will have sustained speeds around 25 to 35 mph with gusts from 40 to 50 mph most areas. However gusts may exceed 60 mph over isolated locations mainly over the higher mountains and along eastern slopes and mountain passes. * IMPACTS...Blowing dust will lower the visibility to less than a mile over a few areas including along portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg. Driving will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rogash
922 WWUS74 KEPZ 240156 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 756 PM MDT Fri Mar 23 2018 ...Windy Conditions Will Return Across Southern New Mexico and Far West Texas Saturday Afternoon and Early Evening... .An upper level disturbance will move slowly to the east today and through the weekend, while a surface low strengthens to the northeast. This weather pattern will produce windy conditions across the region with areas of blowing dust and low visibility during much of the period through Sunday and possibly into Monday. NMZ415-416-241200- /O.EXP.KEPZ.WI.Y.0012.000000T0000Z-180324T0200Z/ /O.CON.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 756 PM MDT Fri Mar 23 2018 ...TODAY'S WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... ...ANOTHER WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY... * LOCATION...The higher elevations of the Sacramento mountains, mainly over exposed upper slopes and ridges, through passes, and over east slopes. * TIMING...Winds are diminishing this evening, but will increase again on Saturday afternoon into Saturday evening. * WINDS...Southwest to west 25 to 35 mph with gusts to 45 and occasionally 50 mph. * IMPACTS...Sudden wind gusts may be troublesome for drivers, especially in lightweight or high profile vehicles. Light outdoor objects could be tossed about or moved by the strong winds. Some weak trees may be blown down. Wildfire starts and fast fire growth is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of at least 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ401>414-417-TXZ418>424-241200- /O.CON.KEPZ.WI.Y.0013.180324T2000Z-180325T0200Z/ Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 756 PM MDT Fri Mar 23 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY... * TIMING...Winds will increase during the late morning and early afternoon with maximum speeds occurring from around 3 PM to 6 PM. * WINDS...West to southwest winds will have sustained speeds around 25 to 35 mph with gusts from 40 to 50 mph most areas. However gusts may exceed 55 mph over isolated locations mainly over the higher mountains and along eastern slopes and mountain passes. * IMPACTS...Blowing dust will lower the visibility to less than a mile over a few areas including along portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg. Driving will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of at least 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 2:46 AM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 23, 2:46 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
246 AM MDT Fri Mar 23 2018
.SYNOPSIS...
The time is now to prepare for strong winds across the Borderland.
Thanks to a west coast trough the region will see strong winds
each afternoon through the weekend and early next week. Southwest
winds in the 20 to 30 mph range with stronger gusts today will
increase further over the weekend. Areas of blowing dust are
likely each afternoon. Temperatures will remain well above normal
today and Saturday before slowly dropping Sunday and Monday. Dry
conditions for the region will continue through the weekend with a
mix of sunshine and high clouds. Tuesday begins a cooler period as
a storm system drops in with cool fronts and rain chances through
Thursday. Area mountains may even see snow Wednesday through early
Thursday.
&&
.DISCUSSION...
Buckle up Borderland...it's time to endure a four-day period of
windy afternoons. The upper ridge that kept our winds down the
past few days will shift east over TX today as a Pacific trough
positions over the west coast. This will place our area under a
deep dry, warm, and dry southwest flow pattern. Pressure gradients
aloft will tighten, winds aloft will increase, and lee
cyclogenesis will develop east of the Rockies. This will result in
an extended duration of strong wind potential for Southern New
Mexico and Far West Texas. Fire weather will be elevated to
critical. Blowing dust will be likely. Temperatures will warm to
near records.
Today the winds will be the lightest of the upcoming four days due
to a lack of jet and shortwave aloft. Thus sub-advisory wind
speeds for all but the Sacramento mountains where there will be a
Wind Advisory in effect. Expecting wind speeds in the 20-30g40mph
range today Tomorrow the jet aloft and a weak upper wave pass to
increase the winds into the Advisory speed range. Winds look to be
25-35g45-55 mph with mixing up to H600 and downward momentum
transfer of 55kts. This could be the same story for portions of
the CWFA for Sunday and Monday also. There will be some high
clouds that may help to cut the top end off the winds speeds, but
otherwise the pattern supports quite strong winds. Primary
hazards with the wind will be the gusty nature and the lofting of
dust. Impacts will be mostly difficult or dangerous travel. Risk
of wildfire/brushfire will also be of major concern.
A minor Pacific front will push in from the west on Sunday and
begin a slight cooling trend through Monday. A channel of mid-
level moisture moves over late SAT-SUN in the SW flow aloft in
advance of the Pac trough. The moisture and dynamics are limited
with dry low-levels. Thus it will manifest itself in a more
clouds for most locations. A few sprinkles will be possible, but
measurable precipitation is unlikely.
Tuesday begins an interesting period in the models as a deep upper
low is proged to drop in over AZ as a backdoor cold front pushes
in from the NE. Both the GFS and the ECMWF show this solution.
The low then tracks over our region on Wednesday. This pattern is
not super Moist with minimal to moderate dewpoints and PWs, but
the dynamics are impressive with RR quadrant of a strong (130kt)
jet aloft. A cold pool aloft and vorticity advection should help
to increase instability. Finally the advancing surface front
should add some lift at low-levels. The models produce precip over
the region late Tuesday through early Thursday. Snow levels will
drop to around 6500 ft (esp. over the SACs) Wednesday. There is a
chance for widespread moderate lowland rain and significant
mountain snow with this system, if it plays out as proged.
&&
.AVIATION...Valid 23/12Z-24/12Z...
P6SM FEW-SCT150-200 SCT-BKN200-250...clearing from west to east
through period. Southwest flow will be increasing over the region
AFT 18Z. Winds 230-260 at 15-25G35-40KTS from 18Z-02Z, otherwise
10-15KTS. Local VSBY down to 1SM near dust sources from 21Z thru
01Z.
&&
.FIRE WEATHER...
RED FLAG in effect today with Elevated to Critical fire weather
conditions this afternoon. Similar conditions are likely to follow
each afternoon through the weekend. A strong Southwest Flow
pattern will persist over the region as a Pacific trough lingers
to our west. Temperatures will remain well above average through
Sunday. Breezy to windy conditions will repeat each afternoon
through Monday. Afternoon winds will become windy with southwest
winds 25 to 35 mph with gusts over 40 mph. Somewhat stronger winds
likely Saturday. Relative humidities will drop into the 8-15%
range each afternoon with poor to moderate overnight recoveries to
the 30-50% range. The driest days will be Sunday and Monday.
Significant Fire Weather conditions moderate sharply next week
after Monday as the Pacific system is expected to swing an upper-
level storm system over the region by Wednesday. Temperatures
begin to trim downward after Sunday behind a Pacific front...and
then drop below normal Tuesday and Wednesday behind a backdoor
front. Mountains may see snow while lowlands may get rain late
next Tuesday through early Thursday as the storm passes.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 86 61 82 59 / 0 0 0 0
Sierra Blanca 87 57 82 57 / 0 0 0 10
Las Cruces 84 53 80 49 / 0 0 0 0
Alamogordo 85 54 79 52 / 0 0 0 0
Cloudcroft 63 39 57 38 / 0 0 10 10
Truth or Consequences 81 51 76 45 / 0 0 0 0
Silver City 72 42 68 39 / 0 0 0 0
Deming 82 49 79 45 / 0 0 0 0
Lordsburg 80 49 76 43 / 0 0 0 0
West El Paso Metro 85 59 81 57 / 0 0 0 0
Dell City 88 56 83 55 / 0 0 0 0
Fort Hancock 89 60 85 59 / 0 0 0 10
Loma Linda 82 53 78 55 / 0 0 0 0
Fabens 87 58 83 57 / 0 0 0 0
Santa Teresa 85 56 81 54 / 0 0 0 0
White Sands HQ 85 57 80 54 / 0 0 0 0
Jornada Range 84 50 79 48 / 0 0 0 0
Hatch 84 48 80 47 / 0 0 0 0
Columbus 84 52 81 50 / 0 0 0 0
Orogrande 85 56 81 54 / 0 0 0 0
Mayhill 74 43 68 45 / 0 0 10 10
Mescalero 72 42 67 43 / 0 0 10 10
Timberon 71 42 66 43 / 0 0 10 0
Winston 74 35 69 35 / 0 0 0 0
Hillsboro 78 45 73 42 / 0 0 0 0
Spaceport 83 48 77 46 / 0 0 0 0
Lake Roberts 71 35 67 35 / 0 0 0 0
Hurley 75 41 71 38 / 0 0 0 0
Cliff 76 36 73 37 / 0 0 0 0
Mule Creek 72 36 70 37 / 0 0 0 0
Faywood 77 43 72 41 / 0 0 0 0
Animas 82 49 79 44 / 0 0 0 0
Hachita 82 50 79 45 / 0 0 0 0
Antelope Wells 82 50 79 47 / 0 0 10 0
Cloverdale 78 47 74 45 / 0 0 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
NMZ111>113.
Wind Advisory from noon today to 8 PM MDT this evening for
NMZ415-416.
TX...Red Flag Warning from noon today to 8 PM MDT this evening for
TXZ055-056.
&&
14-BirdThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:15 AM MDT | Wind Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 33 hr |
| Mar 23, 2:20 PM MDT | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 17 hr |
| Mar 23, 2:40 PM MDT | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 24 hr |
Nearby
Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.